Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 218, NWS North Platte, NE

July 24, 2001Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 24, 2001, 8:41 PM MDT for Cherry County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 2001, 8:41 PM MDT (02:41 UTC)
Expired
Jul 24, 2001, 9:45 PM MDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Cherry County, NE

What was reported inside it

TimeReportWhereRemark
Jul 24, 8:45 PM MDTHail 0.75Cody, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 250241
SVRLBF

NEC031-250345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
841 PM MDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 945 PM MDT

* AT 838 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL CHERRY COUNTY...OR ABOUT 40 MILES
  EAST OF GORDON...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF WESTERN CHERRY COUNTY

LARGE HAIL WILL BE POSSIBLE WITH THIS STORM.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4291 10123 4271I 10163 4231 10139 4251 10085

$$

CDC/AWJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:15 PM MDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 24, 2:15 PM MDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 PM CDT TUE JUL 24 2001

...LOCATION AND TIMING OF CONVECTION AND ITS EFFECT ON TEMPS THE
MAIN CHALLENGES...

UPPER AIR PATTERN REMAINS CHARACTERIZED BY AN ACTIVE NRN STREAM
WHICH BEATS DOWN THE CENTAL PLAINS UPPER RIDGE. AT THE SFC...18Z SFC
ANALYSIS HAS NUMEROUS BOUNDARIES...WITH THE MAIN FRONT STILL FROM SE
NEBR INTO SW KANSAS...BUT PRESSURES FALLING IN NERN CO AS FLOW ALOFT
INDUCES CYCLOGENESIS IN THE LEE OF THE ROCKIES. OUTFLOW BOUNDARY
LOCATED IN THE SANDHILLS FROM MORNING CONVECTION...BUT CONVERGENCE
ALONG IT...ACCORDING TO MSAS...WEAKENING AS SELRY FLOW SETS UP
ACROSS THE AREA. THIS SEEMS REASONABLE CONSIDERING THE NOW BROAD
AREA OF CAPPED CU ACROSS THE MIDDLE CWA.

MODELS HAVE THEIR DIFFERENCES WITH TIMING OF CONVECTION THRU 48
HRS...BUT ARE REMARKABLE SIMILAR IN LOCATION...TO THE EXTENT
RESOLUTION WILL SHOW. LIKE THE WAY ETA HAS HANDLED FEATURES OVER
THE LAST FEW DAYS...AND WILL STICK WITH IT. TEMPS WERE USING A BLEND
OF ETA SFC TEMPS AND NGM MOS...SINCE AVN MOS HAS BEEN TOO COOL FOR
QUITE A WHILE NOW.

SIGNIFICANT SHORTWAVE BEGINNING TO PULL UP THE WRN SIDE OF PLAINS
STATES RIDGE...MOVING FROM NRN AZ INTO SWRN CO AS EVIDENCED BY WATER
VAPOR LOOP AND DEVELOPING CONVECTION IN WRN CO/NM. THIS FEATURE
PROGGED TO RIDE THE NEB/KS BORDER...DEVELOPING CONVECTIVE COMPLEX
LATE TONIGHT AND MOVING EWD ALONG THE BORDER AS PER CORFIDI
VECTORS. AM CONCERNED ABOUT HEAVY RAIN POTENTIAL IN SRN 3 ZONES.
CHASE COUNTY RECEIVED QUITE A BIT LAST NIGHT AS WELL. WILL MENTION
THIS IN THOSE ZONES. SECOND AREA OF CONVECTION LIKELY TO DEVELOP
IN ERN WY/NEBR PANHANDLE AND ALSO TRACK EWD...ALTHOUGH WEAKENING
OVERNIGHT.  FOLLOWED THIS IDEA FOR ZONE BREAKUP.

ON WED...CONVECTION MAY BE ONGOING IN SRN ZONES FOR THE MORNING
HOURS. AS NRN STREAM UPPER LOW PUSHES EWD ALONG THE CANADIAN
BORDER...HEIGHTS WILL RISE SOME IN THE NRN HIGH PLAINS. THIS SHOULD
ALSO SHIFT THE FOCUS OF TSRA DEVELOPMENT MORE NWD. WITH SLIGHT
NWRLY FLOW ALOFT...TSRA SHOULD THEN MOVE INTO NRN ZONES BY LATE
AFTERNOON WED INTO WED NIGHT. SRN ZONES MAY ALSO HAVE A SHOT DUE TO
CLOSE PROXIMITY OF FRONT...BUT WILL LEAVE POPS LOW SINCE THAT AREA
WILL LIKELY BE WORKED OVER FROM EARLY MORNING CONVECTION. COOLER
TEMPS PROGGED IN NERN CWA...BUT NOT DRAMATICALL SO.

IN EXTENDED...SOME DIFFERENCES EXIST BETWEEN MED RANGE MODELS. WILL
LEAVE WMEEKEND DRY...AND ADD SLT CHC TO TUES.

.LBF...NONE.

JWS

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.